Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


steroids
May 30, 2001

hi, I have been hiv+ for two years and I have been on meds( 3ts,d4t,neverapine) for one and a half years now. I have always been a slight framed individual normaly weighing between 140-150lb at a height of 5'10in. Recently(due to the d4t)I have noticed mild lipoatrophy in my arms and face. Upon consulting my doctor he said that there is nothing that can reverse the lipoatrophy, but he could prescribe steroids (testosterone and nandrone) to help with gaining weight and muscle. My questions are: do steroid use lead to further fat tissue wasting? and how safe are these drugs and how long can you use them?

thanks:)

Response from Dr. Frascino

Hello,

Lipoatrophy -- fat loss in the arms, legs, and face - is a fairly common complication of HIV disease. Although D4T has been implicated in some studies, others have not found this correlation. Current thinking is that these body shape changes - fat loss and fat gain - are probably multifactorial. In other words, it's not a direct cause and effect of a single medication or even class of medications. We have much to learn yet about this frustrating condition. Your doctor is correct that we really don't have a treatment for reversing this condition, at least not yet. Some folks have resorted to cosmetic surgery, but even this has had mixed results. So, stay tuned, especially to our forum on side effects for the latest news.

Men with HIV disease frequently have low testosterone levels. If your level is low, then testosterone replacement may indeed help you put on some muscle mass and weight. It may also improve your libido and mood. Using high doses of supplemental testosterone, if your levels are normal, is not recommended, as it can lead to acne, aggressive behavior, erections that won't go down (some folks may not see this as an undesirable side effect) and problems with your prostate gland. Other anabolic steroids, such as Oxandrin, have less of the male hormone effect and more of the muscle building effect, and can be used in women or men not needing additional testosterone supplementation. They are reasonably safe when used as directed, but can increase your cholesterol and put additional stress on your liver. How long should you use them? Well, that depends. I would recommend you check with an HIV-knowledgeable nutritionist to review your diet and exercise program. These should be integrated into your overall plan to increase lean body mass. Additional information can be found on our Wasting, Diet, Nutrition, and Exercise Forum. Check it out!

Good luck. See you at the gym.

Dr. Bob


Previous
Thanks
Next
I am grateful

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement